Jump to content

Photo

Spironolactone and hair thinning after 6 months

hair loss spiro spironolactone hair

3 replies to this topic

#1 spirohair

spirohair

    New Member

  • Members
  • Posts & Likes
    Posts: 1
    Likes: 0
About Me
  • Joined: 19-September 11

Posted 19 September 2011 - 01:55 PM

Hi everyone.

I've been on 100mg/day spiro for 6 months. For the last month I've noticed a significant amount of hair loss and thinning (all signs point to telogen affluvium) which at first I attributed to stress. At first, I noticed it 2-3 months ago when most of my body hair grew very thin. Good news, right? But there were downsides: My lashes fell out more easily, when I over tweezed my eyebrows, they wouldn't grow back, my head hair also grew very slowly, and now the density is low. Yesterday I counted 300 lost hairs (I shampooed). The day before was about 50-60. New hair growth on my head is really, really anemic, which makes sense because that's how the hair on the rest of my body is growing.

I got my prescription from a dermatologist who had never heard of treating acne with Spiro. But he wrote me a presc for 100mg/day anyway. I emailed this doc this week to say that I'm experiencing hair loss, but he said Spiro doesn't affect hair loss and to come in for an appointment. But I know this happens to other women on Spiro because of the sheer number of posts by women like me, not to mention articles about hair loss while on Spiro.

My question is: Should I see this doc (who I'm thinking has no clue what he's doing) or find an endocrinologist?
Does anybody else have stories like me, and/or outcomes of what happened?
I've read some post on this board where a lady said her hair never grew back, though I don't think that's the case with mine yet.

#2 May853

May853

    Member

  • Veteran Members
  • Posts & Likes
    Posts: 128
    Likes: 0
About Me
  • Gender:Female
  • Joined: 17-February 11

Achievements

     

Posted 20 October 2011 - 10:56 AM

There are many people who shed excessively on spiro, even those who take it for hair-loss (it's also prescribed to help with this). I've been on some hair-loss forums, and they call it the "dread shed." So it can and does often happen. Lucky us - I am also one who sheds excessively. I have some breast cysts/lumps that I also attribute to spiro, so I am off of it. It's only been about two weeks, but my shed is continuing. It took a few months for it to start, so I'm assuming that it'll take a while for it to slow back down, as it seems anything hormonal and/or relating to hair takes a long time to resolve. I don't count my hairs b/c I just can't mentally do that to myself. If your doctor didn't know about treating acne with spiro, then it makes sense that he might not know about the side effects. I don't know anything about endocrinologists, but even another dermatologist might be more knowledgeable.

My derm told me that if my hair-loss (I was already shedding a little too much for my tastes pre-spiro) wasn't hormonal in nature, then the spiro could aggravate it. And that seemed to make him think it might not be a good fit for me more so than the breast issues.

#3 LillyRose7

LillyRose7

    Member

  • Veteran Members
  • Posts & Likes
    Posts: 207
    Likes: 22
About Me
  • Gender:Female
  • Joined: 05-December 11

Posted 06 February 2013 - 01:41 AM

its possible that you are shedding from spiro. I suggest you see an endo. When treating acne, people do take spiro but all my doctors told me they take it in conjunction with BCP to maintain the balance of other hormones as well and to avoid the irregularity of bleeding on it. Some ppl take it on their own tho (read the forums here).

 

I took diane-35 which is supposed to be an 'anti-androgen' a while back and all my hair literally fell out, like, 100s per day and i was devastated. I am not alone in this. My moms fell out on it too, and a friend said her hair fell and has a different 'texture' (i.e poor) and when i told doctors this is what happened to me, they had no explanation and said its an anti androgen and protects against hair loss - well, they aren't experiencing it, so thats just absolute rubbish in my opinion. so to answer your questions, yes, some medications, and anti androgens which are too strong can have the 'hair shed' effect. I would suggest you see an endo rather than a derm who doesn't know its prescribed for acne and get your hormonal panel tested. when i asked my endo for it (i've seen two, both of whom didn't want to give it to me) about spiro she said she gives it to patients who are so hairy like men. I said i have some facial hairs and she said thats NOTHING. the other endo, who is male, also said the same, and he said he ONLY gives it in extreme cases of hirutism.



#4 hearts

hearts

    ♡ ♡ ♡

  • Veteran Members
  • Posts & Likes
    Posts: 226
    Likes: 51
About Me
  • Gender:Female
  • Joined: 27-December 10

Posted 06 February 2013 - 05:40 PM

I noticed my hair thinning a lot at the 6 - 12 month mark as well. It was way more than my typical shedding phases. It freaked me out. I also had a lot of other nasty side effects pop up around that time like quite a bit of weight gain. At that point I decided to wean down and eventually I tappered completely off of the drug. When I told my derm that I had these side effects she couldn't believe it and said she's never heard of that happening.

 

I'm no longer shedding, which is really comforting, haha. The weight dropped off too. After quitting spiro I did notice a lot of new hairs beginning to grow -- it's not completely thickened back out yet (although I normally have very thick hair) but I imagine with time it will. Hope this helps.






0 user(s) are reading this topic

0 members, 0 guests, 0 anonymous users